FDA Adds New Warning to Labels of Saxagliptin and Alogliptin Products

Commentary by Amy Hess-Fischl, MS, RD, LDN, BC-ADM, CDE

Lifeline alertThe FDA added new warnings regarding an increased risk of hospitalization for heart failure to the drug labels for diabetes medications containing saxagliptin (Onglyza and Kombiglyze XR) and alogliptin (Nesina, Kazano, and Oseni). The risk is particularly marked in patients who already have heart or kidney disease, according to a Drug Safety Communication issued on April 5, 2016.

The FDA recommends that health care professionals observe patients receiving the dipeptidyl peptidase-4 (DPP-4) inhibitor drugs saxagliptin and alogliptin for signs and symptoms of heart failure, and to consider discontinuing these medication in patients who develop heart failure and monitor their glucose control as other diabetes medications may be required.

“While this is not new information, since multiple studies have shown a slight increase in risk, I do not feel this [warning] will have major additional clinical implications—it is already suggested to not use [DPP-4 inhibitors] in those with heart failure,” said Amy Hess-Fischl, MS, RD, LDN, BC-ADM, CDE, who is a certified diabetes educator and program coordinator for the Teen and Adolescent Diabetes Transition Program at the University of Chicago’s Kovler Diabetes Center in Chicago, IL. “What [the labeling changes] will solidify is that all prescribers must be very detailed in their assessments when their patients return for follow-up visits to confirm there are no symptoms of heart failure.”

Data Analyzed From Large Clinical Trials
The warnings are based on the FDA’s evaluation of two large clinical trials of these agents in patients with heart disease.1,2 In the saxagliptin trial—known as the SAVOR-TIMI 53 trial—16,492 patients with type 2 diabetes who had a history of or were at risk for cardiovascular events were randomized to saxagliptin or placebo for a median of 2.1 years.1 While saxagliptin was not linked to an increased risk for the composite primary end point of cardiovascular death, myocardial infarction, or ischemic stroke, significantly more patients treated with saxagliptin were hospitalized for heart failure (3.5% vs. 2.8%; hazard ratio, 1.27; P=0.007).

In the alogliptin trial—known as the EXAMINE trial—5,380 patients with type 2 diabetes and established cardiovascular disease who had a recent acute coronary syndrome event (ie, acute myocardial infarction or unstable angina requiring hospitalization) were randomized to alogliptin or placebo and followed for a median of approximately 1.5 years.2 A greater proportion of patients randomized to alogliptin were hospitalized for heart failure compared with patients randomized to placebo (3.9% versus 3.3%).

In addition to these studies, in a recent systematic review and meta-analysis of randomized and observational studies on DPP-4 inhibitors, Li et al concluded that the risk of heart failure in patients with type 2 diabetes is “uncertain given the relatively short follow-up and low quality of evidence.”3 However, pooled data from both the randomized and observational studies suggested that these agents may increase the risk of hospitalization for heart failure in patients with existing cardiovascular diseases or multiple risk factors for vascular diseases.

How to Switch Patients With Heart Failure to Another Diabetes Medication
When switching patients with heart failure to another diabetes medication, Ms. Hess-Fischl suggests using algorithms from the American Diabetes Association/European Association for the Study of Diabetes or the American Association of Clinical Endocrinologists/American College of Endocrinology to choose a medication.4,5 She added that GLP-1 receptor antagonists or insulin have the biggest impact on reducing blood glucose and hemoglobin A1C level. 

Patient Education Is Essential to Care
Overall, the new warnings emphasize the need for patient education, Ms. Hess-Fischl said. “It is important that all healthcare professional are involved in empowering the patient to understand as much as they can about their medications and if there are any interactions or side effects that may occur. But, this will only happen with ongoing diabetes self-management education by collaboration between the prescriber and the diabetes educator,” Ms. Hess-Fischl said.

“In addition, healthcare professionals should refer for diabetes self-management education more often,” Ms. Hess-Fischl said. The 2015 joint position statement from the American Diabetes Association, the American Association of Diabetes Educators, and the Academy of Nutrition and Dietetics highlights 4 critical times for referral:6
1. At diagnosis
2. Annual assessment of education, nutrition, and emotional needs
3. When new complicating factors influence self-management (including changes in medication)
4. When transitions in care occur 

“Since any change in medication will require more in-depth self-management education, referring to a diabetes educator also can aid in helping the patient understand the medications they are taking as well as side effects and risks,” she concluded.

April 12, 2016

Continue Reading:
High Evening Cortisol Levels Linked to Increased Risk for Type 2 Diabetes
SHOW MAIN MENU
SHOW SUB MENU